My botox side effects are getting worse; will I have permanent damage?

I had 45 units of botox in the glabella, brows and crows feet. About 6 hours after I had a hematoma on my forehead that lasted for 4 days, he must have hit a blood vessel. Then the right side of my face started feeling very numb, down through my cheek and jaw, and then to my right hand and leg. Now it is day 5 and my ears are ringing and one of them is starting to hurt fairly bad. Please do not respond by saying this is not botox, I know it is! I have never had any health issues until this!

Doctor Answers 8

Side effects after Botox

Thank you for your question Roomew. A bruise or hematoma is not uncommon after an injectable treatment. They can last up to two weeks. In our office we treat bruises with a laser as soon as the next day and the bruises resolve much more quickly, usually within one to three days. I have never heard of numbness radiating to  the leg or ringing in the ears after a Botox treatment. I do not know if this is from Botox or not. I recommend consulting with your doctor and a neurologist for further recommendations. Good luck!


Encino Physician
5.0 out of 5 stars 1 review

Botox side effects

The side effects you are experiencing are not common of cosmetic botox injections.  Please follow up ASAP with your family doctor as well as your botox provider.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Botox and Results

Botox will resolve in 3-4 months. Because you are experiencing these unusual complications, I suggest returning to your treating physician. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Botox and Side Effects

The side effects of the Botox that you are describing are really unusual.  I would return to your treating physician and have your general physician examine you as well for the ear ringing and numbness.  Please keep us posted.  Best, Dr. Green

Permanent Nerve Damage After Botox?

Your symptoms are not typical of Botox injections. My recommendation would be to relate your symptoms to your injector and to follow up with an comprehensive evaluation by your family physician or specialist. If the symptoms are Botox related, they would improve as the Botox wears off. This takes approximately 3-6 months. Best of luck with your healing. 

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

My Botox side effects are getting worse; will I have permanent damage?

Thank you for your question and I am sorry to hear of your current symptoms. I would recommend reaching back out to your injector for an in-person examination.  Outside of the hematoma these are very atypical side effects that require a medical professional to work through and diagnose.  Your injector may refer you to your primary doctor to work up what may be taking place.  Botox's effects are self-limited and tend to resolve 3-4 months after administration.  Best wishes.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Have a medical check

The blood vessel bruise/hematoma will have to be metabolized and this will take a week or two at least.  Sometimes patients feel unwell from this.
Botox is not associated with numbness as it is a muscle relaxant. The nerve ringing will need an exam of your ears which your medical internist can do.
Botox wears off and children with cerebral palsy often get long term treatment of around 200 units at a time for spasms.

Neurological symptoms after botox

You must seek urgent evaluation of your symptoms regardless of what you suspect caused them. This is not an expected reaction to botox, particularly not such a small number of units. There were cases reported in the past where a physician injected a former of botulinum toxin not intended for human use and systemic side effects were severe. I'm not saying your provider did this, it's just what happened.
Best,
Lisa Vuich, MD

Lisa Vuich, MD
Nashua Physician
4.7 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.